Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 75, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2003, 1:34 PM CDT for Gove County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 1:34 PM CDT (18:34 UTC)
- Expired
- May 24, 2003, 2:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Gove County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 241834 SVRGLD KSC063-241930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 134 PM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 230 PM CDT * AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF THE MONUMENT ROCKS...OR ABOUT 9 MILES NORTHEAST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE MONUMENT ROCKS AT 140 PM CDT HAIL UP TO GOLFBALL SIZE WILL OCCUR WITH THIS SEVERE THUNDERSTORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3886 10065 3885 10081 3872 10079 3871 10055 RUBIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:05 AM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 24, 10:05 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 905 AM MDT SAT MAY 24 2003 UPDATED THE ZONE FORECASTS TO REMOVE MORNING FOG AND TO ADJUST CLOUD COVER BASED ON TRENDS AND 12Z MODEL ANALYSIS. .GLD...NONE. SR
Hazardous weather outlook, May 24, 11:17 AM CDT, 2 hours 17 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1017 AM MDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT FOR TODAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF EAST CENTRAL COLORADO AND FAR WESTERN KANSAS. DUE TO LIMITED INSTABILITY AND WIND SHEAR...SEVERE THUNDERSTORMS ARE UNLIKELY. FOR TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR WEST OF A LINE FROM WRAY COLORADO TO RUSSELL SPRINGS KANSAS. AGAIN...SEVERE THUNDERSTORMS ARE UNLIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:29 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
| May 24, 1:55 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| May 24, 2:34 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 56 min |
| May 24, 3:00 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 30 min |
| May 24, 1:25 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| May 24, 2:31 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 59 min |
| May 24, 3:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 67 min |
| May 24, 3:39 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.